Journal of Emergencies, Trauma, and Shock
Home About us Editors Ahead of Print Current Issue Archives Search Instructions Subscribe Advertise Login 
Users online:418   Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size   
CASE REPORT
Year : 2012  |  Volume : 5  |  Issue : 3  |  Page : 257-261

Anaphylaxis related to fentanyl citrate


1 Department of Anesthesiology and Intensive Care, St. Stephen's Hospital, Delhi, India
2 Department of Anaesthesia, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Lucknow, UP, India
3 Department of Anaesthesiology, G.R. Medical College, Gwalior, India

Correspondence Address:
Gaurav Singh Tomar
Department of Anesthesiology and Intensive Care, St. Stephen's Hospital, Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0974-2700.99703

Rights and Permissions

Anaphylaxis is a fulminant, unexpected, immunoglobulin E-mediated allergic reaction that can be triggered by multiple agents. Common causative agents include neuromuscular blocking drugs, latex, antibiotics, colloids, hypnotics, and opioids. Fentanyl citrate, however, is an extremely unusual cause of anaphylaxis. Pulmonary edema, although uncommon in anaphylaxis, can be a prominent feature, as was in one of the patient. An adverse drug reaction is a noxious or unintended reaction to a drug that is administered in standard doses by the proper route for the purpose of prophylaxis, diagnosis, or treatment. Reactions are classified into two major subtypes: type A, which are dose dependent and predictable; and type B, which are not dose dependent and unpredictable. Unpredictable reactions include immune (allergic) or no immune drug hypersensitivity reactions and are related to genetic susceptibilities or undefined mechanisms (formally called idiosyncratic and intolerance reactions). A drug allergy is always associated with an immune mechanism for which evidence of drug-specific antibodies or activated T lymphocytes can be shown. In the last few years, many novel drugs have entered clinical practice (i.e., biologic agents) generating novel patterns of drug hypersensitivity reactions. As old drugs continue to be used, new clinical and biologic techniques enable improvement in the diagnosis of these reactions.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed4184    
    Printed191    
    Emailed1    
    PDF Downloaded22    
    Comments [Add]    
    Cited by others 1    

Recommend this journal